Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS Pocatello, ID

May 28, 2005Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 28, 2005, 6:32 PM MDT for Caribou County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2005, 6:32 PM MDT (00:32 UTC)
Expired
May 28, 2005, 7:00 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 99 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2967 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:00 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 28, 3:00 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
300 PM MDT SAT MAY 28 2005

.DISCUSSION...CUT OFF LOW IS MOVING INTO NORTHERN CALIFORNIA WITH
SWATH OF INSTABILITY AND THUNDERSTORMS ARCING INLAND AHEAD OF IT.
THERMAL TROUGH IS ALSO BEING NUDGED EAST AHEAD OF THIS LOW AND AREA
OF INSTABILITY EXPANDING INTO CASSIA COUNTY ROUGHLY SOUTH OF A LINE
FROM MALAD TO JEROME. ISOLATED THUNDERSTORMS DEVELOPING THIS AREA
SHOULD DISSIPATE AROUND 03Z. ALSO HAVE SPOKE OF ENERGY ROTATING
AROUND MANITOBA LOW THIS AFTERNOON AND EVENING. APPEARS TO BE SOME
BACK DOOR FRONTAL FORCING ALONG THE DIVIDE. NO LIGHTNING YET BUT
RADAR INDICATES A FEW CELLS DEVELOPING IN THE UPPER SNAKE HIGHLANDS
AS THE AREA FALLS UNDER CYCLONIC SIDE OF H7 DEFORMATION ALOFT.

GFS AND NAM IN GOOD AGREEMENT PLACING CENTER OF LOW OVER NORTHERN
CALIFORNIA THROUGH 12Z THEN BEGIN TO DIVERGE. GFS APPEARS TO HAVE
BETTER CONTINUITY AT THIS POINT TRACKING SLIGHTLY SOUTHEAST THROUGH
THE DAY BUT WITH SLOWER SPEED. NAM HAS CORRECTED MORE TOWARDS THE
GFS TRACK. BY 00Z RATHER SIGNIFICANT DIFFERENCES IN PLACEMENT OF H7
LOW...H7 WINDS AND THUNDERSTORM MOVEMENT. POPS IN GRIDS A BLEND OF
THE TWO MODELS SINCE LOCATION OF WRAP AROUND DIFFICULT TO PLACE AS
LOW MOVES EAST. LOT OF BOUNCING ON INSTABILITY PARAMETERS. GENERALLY
THINK SHEER WEEK ENOUGH TO PREVENT STRONG THUNDERSTORMS.
PRECIPITABLE WATER UP IN NAM AND GAVE BENEFIT OF DOUBT TO HIGHER QPF
WITH SLOWER CELL MOVEMENT.

FLATTER BUT PROGRESSIVE WESTERLY FLOW STILL THE TREND FOR THE MID TO
LATER PART OF THE WEEK. SIGNIFICANT SHORT WAVES WITH SHOWERS
EXPECTED WEDNESDAY AND AGAIN FRIDAY NIGHT AND SATURDAY. PATTERN
CHANGES TOWARDS LON WAVE TROUGH OVER EASTERN PACIFIC AND WEST COAST
BY END OF THE WEEK. RS

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, May 28, 5:40 AM MDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
540 AM MDT SAT MAY 28 2005

IDZ017>025-031-032-291200-
LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
540 AM MDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS THIS AFTERNOON AND EVENING.  THESE STORMS ARE
EXPECTED TO PRODUCE ONLY LIGHT PRECIPITATION AMOUNTS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

MEYER

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:36 PM MDTSevere Thunderstorm WarningPIHCassia69 min
May 29, 4:35 PM MDTSevere Thunderstorm WarningPIHCassia55 min
May 29, 4:55 PM MDTTornado WarningPIHCassia20 min
May 29, 5:17 PM MDTTornado WarningPIHCassia, Power26 min
May 29, 5:26 PM MDTSevere Thunderstorm WarningPIHCassia31 min
May 29, 5:55 PM MDTSevere Thunderstorm WarningPIHCassia65 min
May 29, 5:59 PM MDTSevere Thunderstorm WarningPIHPower14 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.